Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 2, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 2, 2021, 5:15 PM MST for Santa Cruz County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 5:15 PM MST (00:15 UTC)
Expired
Aug 2, 2021, 5:45 PM MST
In force
30 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS85 KTWC 030015
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Mon Aug 2 2021
 
AZZ503-513-030045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
515 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 545 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Canyon Lake, or 14 miles southwest of Sierra Vista, moving 
south at 10 mph. Another strong storm was noted just over the border 
in Santa Cruz county near Lochiel.

Half inch hail and winds in excess of 45 mph will be possible with 
these storms.

Locations impacted include...
Parker Canyon Lake and Lochiel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with theses storms, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3145 11067 3148 11040 3133 11030 3133 11068
      3134 11069
TIME...MOT...LOC 0013Z 341DEG 7KT 3142 11045 

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:18 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 2, 2:18 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
218 PM MST Mon Aug 2 2021

.SYNOPSIS...The overall trend in thunderstorm coverage will be
less for most of this week and focused south and east of Tucson.
High temperatures will trend up with excessive heat expected across
the lower deserts west of Tucson on Tuesday and Wednesday. The
coverage in daily thunderstorms will increase no Friday into the
weekend. Cooler temperatures will accompany this upswing in
thunderstorm activity.

&&

.DISCUSSION...The main change in the forecast will be the warming
trend in highs for Tuesday and Wednesday. The latest NBM and GFS
associated MOS were trending warmer for high temperatures both days.
The heat risk guidance showed excessive heat concerns for the
deserts of central and western Pima county as well as Pinal. In
light of this new guidance, will post an Excessive Heat Warning in
these areas for Tuesday and Wednesday. Otherwise, daily thunderstorm
activity will remain somewhat limited through at least Thursday.
Thereafter, ensembles favored an upswing in thunderstorm activity
Friday into the weekend. Cooler temperatures will also follow suit
with the upswing in daily thunderstorm activity.

&&

.AVIATION...Valid through 04/00Z.
FEW clouds west of KTUS and SCT to locally BKN clouds from KTUS
eastward around 12k-15k ft MSL. Isolated SHRA/TSRA this afternoon,
mainly east of KTUS. Brief MVFR conditions will be possible within
+TSRA. Clearing overnight, then SHRA/TSRA redevelop northeast to
southeast of KTUS Tuesday afternoon. Outside of TSRA outflows, SFC
wind will generally remain less than 12 kts through the period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
are expected throughout the week, with a downward trend in storm
activity today through Wednesday when storm chances will mainly be
east of Tucson. An upswing in thunderstorm activity is expected
going into this weekend. Any thunderstorms that develop will be
capable of producing strong, gusty and erratic winds along with
locally heavy rainfall. RH values will remain well above critical
thresholds the next 7 days. 20-foot winds will generally be less
than 15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     Excessive Heat Warning from 10 AM Tuesday to 8 PM MST Wednesday
     for AZZ501-502-505.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 12:43 PM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1243 PM MST Mon Aug 2 2021

AZZ509-510-022030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1243 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENLEE COUNTY
UNTIL 130 PM MST...

At 1243 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Hannagan Meadow, or 29 miles north of Clifton, moving
south at 15 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Rose Peak.

LAT...LON 3354 10940 3349 10915 3321 10916 3326 10949
TIME...MOT...LOC 1943Z 014DEG 11KT 3345 10928

AH
Special weather statement, Aug 2, 1:27 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
127 PM MST Mon Aug 2 2021

AZZ509-510-022115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
127 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND WEST
CENTRAL GREENLEE COUNTIES UNTIL 215 PM MST...

At 126 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Hannagan Meadow, or 30 miles northwest of Clifton,
moving south at 15 mph.

Winds in excess of 45 mph and pea sized hail will be possible with
this storm.

This storm will remain over mainly remote areas of northeastern
Graham and west central Greenlee Counties.

LAT...LON 3351 10961 3347 10942 3321 10945 3327 10973
TIME...MOT...LOC 2026Z 014DEG 11KT 3343 10952

AH
Special weather statement, Aug 2, 2:43 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
243 PM MST Mon Aug 2 2021

AZZ507-508-513-022230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
243 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
330 PM MST...

At 242 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon and I-10, or 14 miles northeast of Benson, moving southeast
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dragoon, Pearce-Sunsites and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3206 11021 3214 11002 3193 10987 3183 11011
TIME...MOT...LOC 2142Z 336DEG 8KT 3204 11009

Meyer
Special weather statement, Aug 2, 4:04 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
404 PM MST Mon Aug 2 2021

AZZ509>511-030000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
404 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
500 PM MST...

At 404 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of San Carlos, or 26 miles east of Globe, moving south at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bylas, Calva and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3320 10985 3303 11037 3319 11044 3320 11040
      3328 11046 3338 11044 3340 11040 3340 11037
      3343 11032 3344 11020 3346 11017 3346 11000
TIME...MOT...LOC 2304Z 346DEG 16KT 3336 11030

Meyer
Special weather statement, Aug 2, 4:47 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
447 PM MST Mon Aug 2 2021

AZZ508-509-030030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
447 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM...
NORTHEASTERN COCHISE AND SOUTHEASTERN GREENLEE COUNTIES UNTIL 530 PM
MST...

At 447 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Bowie, or 21 miles southwest of Virden, moving
southeast at 15 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
San Simon.

LAT...LON 3223 10935 3270 10949 3281 10924 3260 10905
      3230 10905
TIME...MOT...LOC 2347Z 329DEG 13KT 3257 10934

AH
Special weather statement, Aug 2, 5:15 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Mon Aug 2 2021

AZZ503-513-030045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
515 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 545 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Canyon Lake, or 14 miles southwest of Sierra Vista, moving
south at 10 mph. Another strong storm was noted just over the border
in Santa Cruz county near Lochiel.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Parker Canyon Lake and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with theses storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3145 11067 3148 11040 3133 11030 3133 11068
      3134 11069
TIME...MOT...LOC 0013Z 341DEG 7KT 3142 11045

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:19 PM MSTDust Storm AdvisoryTWCCochise41 min
Aug 2, 5:33 PM MSTSpecial Weather StatementTWC42 min
Aug 2, 5:48 PM MSTSpecial Weather StatementTWC42 min
Aug 2, 5:51 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 2, 5:58 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 2, 6:24 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 2, 6:26 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 2, 6:31 PM MSTSpecial Weather StatementTWC59 min
Aug 2, 6:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 2, 6:55 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 2, 7:06 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 2, 7:06 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 2, 7:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 2, 7:25 PM MSTSpecial Weather StatementTWC50 min
Aug 2, 7:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 2, 8:13 PM MSTSevere Thunderstorm WarningTWCPima33 min
Aug 2, 8:14 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.